Oklahoma, 2008

Tornado and Flash Flood in Oklahoma, June 5 to 6, 2008

June 5 to 6, 2008 · NWS TSA · 24 events in 11 counties and zones

An upper level storm system developed into the southern Rockies causing low pressure to deepen over the Southern High Plains. A dry line extending from this low, which was centered over western Kansas much of the day, translated into western Oklahoma during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level storm system developed into the southern Rockies causing low pressure to deepen over the Southern High Plains. A dry line extending from this low, which was centered over western Kansas much of the day, translated into western Oklahoma during the afternoon. Thunderstorms developed on the dry line and progressed east into eastern Oklahoma during the evening hours with widespread severe weather resulting from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 5, 8:17 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 5, 8:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
917 PM CDT THU JUN 5 2008

.UPDATE...

&&

.DISCUSSION...
THE ONLY CHANGES TO THE GRIDS THIS EVENING HAVE BEEN TO RAISE THE
QPF ACROSS MUCH OF THE AREA AND TWEAK THE SHORT TERM
PRECIPITATION CHANCES AND COVERAGE. A LINE OF STRONG THUNDERSTORMS
IS CURRENTLY MOVING INTO OSAGE AND PAWNEE COUNTIES. THIS ACTIVITY
HAS WEAKENED OVER THE PAST COUPLE OF HOURS... BUT WILL STILL POSE
A THREAT FOR SEVERE WEATHER.

WE CONTINUE TO EXPECT SIGNIFICANT SEVERE STORMS... INCLUDING THE
POSSIBILITY OF TORNADOES... ACROSS A WIDE AREA OF EASTERN
OKLAHOMA OVERNIGHT AS THE UPPER LOW MOVES CLOSER. THERE ALSO
CONTINUES TO BE A THREAT FOR FLASH FLOODING AS THUNDERSTORMS WITH
HEAVY RAINFALL TRAIN NORTHEASTWARD OVER THE SAME AREAS... AS THE CONVECTIVE
ACTIVITY TRANSLATES SLOWLY EASTWARD.

UPDATED PRODUCTS HAVE BEEN SENT.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT THU JUN 5 2008/

DISCUSSION...
THE STAGE HAS BEEN SET FOR SIGNIFICANT SEVERE WEATHER ACROSS
NORTHEAST OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS.
TORNADOES...LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN
WILL ALL BE A CONCERN DURING THIS EVENT.

THE DRY LINE CURRENTLY EXTENDS FROM AN AREA OF LOW PRESSURE
ACROSS SOUTHWESTERN NEBRASKA TO EAST OF KDDC AND INTO WESTERN
OKLAHOMA. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE DRY
LINE ACROSS KANSAS AND NORTHWEST OKLAHOMA. FURTHER THUNDERSTORM
DEVELOPMENT IS EXPECTED ALONG THE DRY LINE THIS AFTERNOON AND
EVENING AS A POTENT MID-LEVEL LOW MOVES INTO THE PLAINS WITH
THE AID OF A 130 KT 300 MB JET AND THE CAP ERODES. THE AIRMASS
IN ADVANCE OF THE DRY LINE IS CONDUCIVE FOR SEVERE THUNDERSTORMS
WITH CAP VALUES AROUND 3000 J/KG AND LI VALUES AROUND -6. THE
18Z SOUNDING OUT OF OUN INDICATED 0-3KM STORM RELATIVE HELICITY
OF AROUND 400 M2/S2...WHICH OF COURSE IS MORE THAN ADEQUATE
FOR TORNADIC SUPERCELLS. ANY DISCRETE SUPERCELLS THIS EVENING
WILL HAVE A HIGH TORNADO POTENTIAL. EXPECT THE MAIN THREAT FOR
SEVERE THUNDERSTORMS ACROSS THE REGION MID TO LATE EVENING AS
THE STORMS LINE OUT...AT THAT POINT WIND GUSTS TO 80 MPH AND
LARGE HAIL WILL BECOME THE PRIMARY CONCERN. HOWEVER...TORNADOES
WILL STILL BE POSSIBLE WITH BOOKEND VORTICIES WITHIN THE BOW ECHOES.
THESE STORMS WILL MAINLY AFFECT EASTERN OKLAHOMA. HOWEVER...THEY
COULD MOVE INTO NORTHWESTERN ARKANSAS LATER TONIGHT AND INTO
FRIDAY MORNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. THIS WILL LIKELY
CAUSE LOCALIZED FLASH FLOODING.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO
FRIDAY AS TONIGHTS STORMS LAY DOWN OUTFLOW BOUNDARIES AND STORMS
RE-IGNITE WITH AFTERNOON HEATING ON FRIDAY.

THE WEEKEND LOOKS TO BE QUIETER AS HIGH PRESSURE PREVAILS AT THE
SURFACE AND ALOFT.

HAVE LEFT THE FORECAST DRY THROUGH THURSDAY. HOWEVER...MAY NEED
ADD POPS FOR NORTHERN SECTIONS OF THE AREA MONDAY NIGHT INTO TUESDAY
AS A FRONTAL BOUNDARY FLIRTS WITH THE AREA. WILL GO WITH CHANCE POPS
FOR PORTIONS OF THE AREA THURSDAY AS THE FRONTAL BOUNDARY MAKES A
MORE SIGNIFICANT PUSH THROUGH THE AREA WITH THE AID OF A MID-LEVEL
SHORTWAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  89  76  90 /  80  50  10  10
FSM   74  87  74  90 /  20  60  10  10
MLC   75  87  75  89 /  40  40  10  10
BVO   69  88  73  90 /  90  30  20  10
FYV   74  85  70  87 /  30  60  20  10
BYV   72  84  70  88 /  20  60  20  10
MKO   73  86  72  87 /  60  50  10  10
MIO   74  85  74  89 /  80  50  20  10
F10   75  87  74  88 /  60  40  10  10
HHW   74  87  74  91 /  20  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ059-OKZ060-OKZ064.

AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Jun 5, 3:48 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT THU JUN 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT THU JUN 5 2008

...A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS EVENING
   INTO THE OVERNIGHT HOURS ACROSS NORTHEAST OKLAHOMA...INCLUDING
   THE THREAT FOR TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...EARLY TO MID EVENING.

	AREA AT GREATEST RISK...PAWNEE...OSAGE AND WASHINGTON COUNTIES.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...EARLY TO MID EVENING.

	AREA AT GREATEST RISK...PAWNEE...OSAGE AND WASHINGTON COUNTIES.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...LATE EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...LATE EVENING.

WINTER WEATHER.
	RISK...NONE.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
SEVERE STORMS... INCLUDING THE POSSIBILITY OF TORNADOES... WILL
AFFECT EASTERN OKLAHOMA OVERNIGHT.

VERY STRONG SOUTHERLY FLOW AHEAD OF A POTENT UPPER LEVEL SYSTEM IS
CURRENTLY PRODUCING NUMEROUS WIND GUSTS OVER 50 MPH. STRONG WINDS
WILL CONTINUE ACROSS THE REGION THIS EVENING. STRONG THUNDERSTORMS
HAVE DEVELOPED AS EXPECTED ALONG THE DRYLINE IN WESTERN OKLAHOMA
THIS AFTERNOON. THESE STORMS ARE MOVING VERY RAPIDLY TO THE
NORTHEAST AND CONTINUING TO TRAIN OVER THE SAME GENERAL AREA.

AS THE MAIN UPPER SYSTEM APPROACHES OUR REGION OVERNIGHT...
THUNDERSTORM ACTIVITY WILL TRANSLATE EASTWARD INTO EASTERN
OKLAHOMA. STORMS SHOULD REACH THE WESTERN EDGE OF OUR AREA BETWEEN
ABOUT 11 PM AND 1 AM. ISOLATED ACTIVITY MAY DEVELOP AHEAD OF THE
MAIN CONVECTIVE AREA AS WELL.

A VERY WARM... MOIST... AND UNSTABLE ENVIRONMENT IS ALREADY IN
PLACE ACROSS EASTERN OKLAHOMA... SUPPORTING STRONG UPDRAFTS. STRONG
SHEAR AND HIGH HELICITY VALUES WILL SUPPORT STORM SCALE ROTATION.
THE SEVERE WEATHER THREATS WILL RUN THE ENTIRE RANGE FROM
TORNADOES... TO LARGE HAIL... TO STRONG STRAIGHT LINE WINDS. IN
ADDITION... TRAINING OF CELLS WILL ALSO POSE A THREAT FOR LOCALIZED
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS
PORTIONS OF EASTERN OKLAHOMA FRIDAY MORNING. THESE STORMS MAY MOVE
INTO NORTHWEST ARKANSAS DURING THE MORNING HOURS WITH THE THREAT
FOR SEVERE WEATHER. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE AREA FRIDAY AFTERNOON WITH A
CONTINUED SEVERE WEATHER THREAT.

STRONG SOUTHERLY WINDS WILL RETURN MONDAY AS A FRONTAL BOUNDARY REMAINS
NORTH OF OUR REGION. THE FRONTAL BOUNDARY WILL SLIDE SOUTH TUESDAY
AND INTO OUR AREA WEDNESDAY BRINGING A CHANCE OF THUNDERSTORMS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ADDITIONAL WATCHES AND WARNINGS MAY BE NEEDED AGAIN FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Jun 5, 5:37 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG TULSA                   36.13N 95.92W
06/05/2008                   TULSA              OK   BROADCAST MEDIA

            EASTON BAPTISH CHURCH AT 2800 WEST EASTON HAD PART OF ITS
            ROOF BLOWN OFF INTO THE PARKING LOT.

&&

DMJ

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
June 5, 8:35 PM CST
Where
Pawnee County, Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.500, -96.720

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Thunderstorm Wind, Okfuskee

When
June 5, 10:00 PM CST
Where
Okfuskee County, Paden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.500, -96.570

Thunderstorm winds estimated at 60 miles an hour blew down a few large tree limbs.

Thunderstorm Wind, Creek

When
June 5, 10:04 PM CST
Where
Creek County, 3 mi W of Depew
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.800, -96.553

Hail, Creek

When
June 5, 10:21 PM CST
Where
Creek County, Bristow
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.830, -96.380

Thunderstorm Wind, Creek

When
June 5, 10:21 PM CST
Where
Creek County, Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.830, -96.380

Tornado, Okmulgee

When
June 5, 10:35 PM CST to 10:41 PM CST
Where
Okmulgee County, 5.75 mi NW of Beggs to 6.2 mi NNW of Beggs
Rating
EF0
Path length
4.4 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.789, -96.142

A tornado damaged a barn, blew down power poles and power lines, and blew down a number of trees.

Thunderstorm Wind, Okmulgee

When
June 5, 10:42 PM CST
Where
Okmulgee County, Beggs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.730, -96.070

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Creek

When
June 5, 10:47 PM CST
Where
Creek County, Mounds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -96.070

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
June 5, 11:00 PM CST
Where
Tulsa County, 2 mi NE of Bixby
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.971, -95.855

The Oklahoma mesonet site near Bixby recorded a 62 mile an hour wind gust.

Thunderstorm Wind, Wagoner

When
June 5, 11:08 PM CST
Where
Wagoner County, 6 mi NNW of Oneta
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.100, -95.761

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of 51st Street South and County Line Road.

Thunderstorm Wind, Tulsa

When
June 5, 11:08 PM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.050, -95.780

Thunderstorm winds estimated at 60 miles an hour snapped a power pole off near the intersection of 61st Street South and Lynn Lane.

Thunderstorm Wind, Rogers

When
June 5, 11:10 PM CST
Where
Rogers County, Oologah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.450, -95.700

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Muskogee

When
June 5, 11:12 PM CST
Where
Muskogee County, Haskell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.820, -95.670

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Wagoner

When
June 5, 11:20 PM CST
Where
Wagoner County, 10 mi NNE of Coweta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.084, -95.582

Thunderstorm winds estimated at 60 miles an hour blew a few large tree limbs down.

Flash Flood, Tulsa

When
June 5, 11:23 PM CST to June 6, 1:23 AM CST
Where
Tulsa County, 5 mi SE of Tulsa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.099, -95.887

Heavy rain caused severe street flooding near the intersection of 44th Street South and Sheridan.

Thunderstorm Wind, Rogers

When
June 5, 11:24 PM CST
Where
Rogers County, 5 mi NW of Inola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.201, -95.563

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Mayes

When
June 5, 11:45 PM CST
Where
Mayes County, 5 mi S of Adair
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.358, -95.270

The Oklahoma mesonet site near Adair recorded a 71 mile an hour wind gust.

Thunderstorm Wind, Mayes

When
June 5, 11:58 PM CST
Where
Mayes County, 3 mi E of Locust Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.200, -95.116

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs. The tree limbs blocked a road.

Thunderstorm Wind, Cherokee

When
June 6, 12:27 AM CST
Where
Cherokee County, 3 mi W of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.920, -95.024

Thunderstorm Wind, Cherokee

When
June 6, 12:32 AM CST
Where
Cherokee County, 3 mi W of Scraper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.100, -94.884

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Delaware

When
June 6, 12:32 AM CST
Where
Delaware County, Jay
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.420, -94.800

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb. The tree limb block a highway.

Thunderstorm Wind, Cherokee

When
June 6, 12:33 AM CST
Where
Cherokee County, 2 mi E of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.920, -94.934

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Thunderstorm Wind, Delaware

When
June 6, 12:34 AM CST
Where
Delaware County, 1 mi W of Kansas
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.200, -94.818

Thunderstorm Wind, Delaware

When
June 6, 12:50 AM CST
Where
Delaware County, Moseley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.200, -94.630

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116560, 116566, 116572, 116576, 116581, 113117, 116588, 116594, 116604, 116612, 116622, 116625, 116631, 116636, 116650, 116657, 116664, 116680, 116686, 116691, 116694, 116695, 116696, 116698.